OTC and dietary products are the most common cause of drug-induced liver injury

OTC and dietary products are the most common cause of drug-induced liver injury, study finds. In the image, micrograph of acute liver failure

Medications are a major cause of acute liver failure (ALF) but the true incidence of this complication is unclear. Now, researchers have used US population-based data to estimate an incidence rate of 1.61 per 1 million person-years for any definite drug-induced ALF and 1.02 per 1 million person-years for paracetamol-related ALF.

Among a cohort of over 5 million patients, 669 had potential ALF. In 32 patients with drug-induced ALF, paracetamol was the most frequent cause, implicated in 56.3% of cases. This was followed by dietary/herbal supplements, implicated in 18.8% of cases, and antimicrobials with 6.3%. One patient with paracetamol-induced ALF died compared with three patients with non-paracetamol induced injury.

“Drug-induced ALF is uncommon, but over-the-counter products and dietary/herbal supplements are its most common causes,” the researchers write in Gastroenterology (online, 28 February 2015)[1]
.

References

[1] Goldberg DS, Forde KA, Carbonari DM et al. Population-representative incidence of drug-induced acute liver failure based on an analysis of an integrated healthcare system. Gastroenterology 2015. doi: 10.1053/j.gastro.2015.02.050.

Last updated
Citation
The Pharmaceutical Journal, PJ, 14 March 2015, Vol 294, No 7853;294(7853):DOI:10.1211/PJ.2015.20068065